Alert archive / Hawaii / High Wind Warnings in 2013

High Wind Warning 11, NWS Honolulu, HI

May 9, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at May 9, 2013, 4:07 PM HST for Hawaii County, Hawaii. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2013, 4:07 PM HST (02:07 UTC)
Expired
May 9, 2013, 8:29 PM HST
In force
4 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 2.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WWHW70 PHFO 100207
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
407 PM HST THU MAY 9 2013

...BRIEF PERIOD OF STRONG WINDS EXPECTED ACROSS THE BIG ISLAND
SUMMITS...

.STRONG WINDS OF 45 MPH HAVE BEEN MEASURED FROM SENSORS ATOP MAUNA
KEA. 

HIZ028-101515-
/O.NEW.PHFO.HW.W.0011.130510T0207Z-130510T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
407 PM HST THU MAY 9 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. 

* WINDS...SOUTHWEST TO 45 MPH WITH LOCALIZED HIGHER GUSTS ARE
  EXPECTED OVER THE SUMMITS ABOVE 13000 FT. 

* TIMING...THROUGH TONIGHT. 

* IMPACTS...WINDS THIS STRONG CAN RESULT IN PROPERTY DAMAGE AND 
  CAUSE POWER INTERRUPTIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$
1 follow-up statement
399 
WWHW70 PHFO 100629
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
829 PM HST THU MAY 9 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.WINDS AT THE BIG ISLAND SUMMITS HAVE DECREASED TO BELOW WARNING
LEVELS. WIND SPEEDS ARE EXPECTED TO REMAIN AROUND ADVISORY LEVELS
TONIGHT. THEREFORE...THE HIGH WIND WARNING HAS BEEN REPLACED BY A
WIND ADVISORY...WHICH IS IN EFFECT THROUGH 6 AM FRIDAY. 

HIZ028-101600-
/O.CAN.PHFO.HW.W.0011.000000T0000Z-130510T1600Z/
/O.NEW.PHFO.WI.Y.0038.130510T0629Z-130510T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
829 PM HST THU MAY 9 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

* WINDS...SOUTHWEST 30 TO 35 MPH WITH LOCALIZED GUSTS TO 50 MPH.

* TIMING...THROUGH 6 AM HST FRIDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

REYNES

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at May 9, 4:00 PM HST, 7 minutes earlier.

Area forecast discussion, May 9, 4:00 PM HST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST THU MAY 9 2013

.SYNOPSIS...
LAND BREEZES WILL CLEAR OUT MOST OF THE CLOUDS TONIGHT. SEA
BREEZES WILL LIKELY PROVIDE CLOUD BUILD UPS ON FRIDAY. TRADE WINDS
WILL SLOWLY BUILD BACK OVER THE STATE LATE IN THE DAY FRIDAY AS
HIGH PRESSURE BEGINS TO PUSH IN FROM THE NORTHWEST. MODERATE TRADES
WILL FOCUS SHOWERS ON WINDWARD AND MAUKA AREAS INTO NEXT WEEK
PARTICULARLY FOR MAUI AND BIG ISLAND.

&&

.DISCUSSION...
SEA BREEZE CONVERGENCE THIS AFTERNOON HAS PROVIDED CLOUD BUILD UPS
ACROSS THE INTERIOR SECTIONS ALL ISLANDS. ON THE BIG ISLAND...A FEW
THUNDERSTORMS FLARED UP IN THE SADDLE EARLIER THIS AFTERNOON DUE TO
THE CONVERGENCE...SOMEWHAT UNSTABLE CONDITIONS AND THE MOISTURE THAT
MOVED BACK UP FROM THE SOUTH FROM LAST WEEK/S FRONTAL PASSAGE. HAVE
KEPT ISOLATED THUNDERSTORMS FOR BIG ISLAND IN THE FORECAST THROUGH
800 PM HST THIS EVENING...BUT THIS CONVECTION SHOULD BEGIN TO WEAKEN
AFTER SUNSET. TONIGHT...LAND BREEZES WILL SET IN AND CLEAR OUT THE
CLOUD COVER OFF THE ISLANDS.

FRIDAY WILL START MOSTLY SUNNY ACROSS THE ISLANDS. SEA BREEZES WILL
SET IN DURING THE LATE MORNING AND PROVIDE CLOUD BUILD UPS ACROSS
THE ISLAND INTERIORS AGAIN. LITTLE SHOWER ACTIVITY ASSOCIATED WITH
THE CLOUD BUILD UPS IS EXPECTED FOR THE SMALLER ISLANDS BY
AFTERNOON. HOWEVER...GIVEN THE LINGERING MOISTURE AROUND THE
WINDWARD SIDE OF THE BIG ISLAND...IT IS LIKELY THAT THERE WILL BE A
BIT MORE SHOWER ACTIVITY THERE FRIDAY AFTERNOON.

A HIGH PRESSURE SYSTEM WILL BUILD NORTHWEST OF THE STATE...AND THEN
SLIDE EASTWARD THROUGH THIS WEEKEND. THE HIGH WILL BRING NORTHEAST
TRADE WINDS ACROSS THE ISLANDS STARTING FRIDAY AFTERNOON FOR THE
WESTERN HALF OF THE STATE...THEN AROUND MAUI AND BIG ISLAND BY
SATURDAY MORNING. HAZY CONDITIONS FROM VOG WILL BE FELT ACROSS THE
ALL PORTIONS OF THE BIG ISLAND THROUGH SATURDAY...THEN FOCUS BACK
OVER THE KONA SIDE AS THE TRADES RETURN.

THE TRADES WILL BEGIN TO VEER EASTERLY BY SATURDAY...AND REMAIN AT
MODERATE SPEEDS THROUGH THE WEEKEND. THE TRADE WINDS WILL FOCUS MORE
OF THE CLOUDS AND SHOWERS ACROSS WINDWARD AND MAUKA AREAS THIS
WEEKEND...AND LESS ON THE LEEWARD SIDES. THE CLOUDS AND SHOWERS NEAR
THE BIG ISLAND FROM THE OLD FRONTAL BAND EXTENDS FAR TO THE
NORTHEAST. ONCE THE TRADES COME BACK...THAT UPSTREAM
MOISTURE WILL GET DRAWN BACK OVER THE ISLANDS. MODELS SEEM TO
KEEP A PROGRESSIVELY WET PATTERN OVER WINDWARD SIDES OF MAUI AND BIG
ISLAND THIS WEEKEND AND MONDAY. THE ATMOSPHERE WILL REMAIN STABLE
ALOFT
HOWEVER...SO EXPECTING LIGHT BUT PERSISTENT RAIN.

MONDAY NIGHT THROUGH THURSDAY...MODELS SHOW A BRIEF WEAKENING IN THE
HIGH AS IT TRACKS NORTHEAST OF HAWAII MONDAY NIGHT AND
TUESDAY...WHICH WILL CREATE A SLIGHT DECREASE IN THE TRADE WINDS.
MEANWHILE...A TROPICAL UPPER TROPOSPHERIC TROUGH...OR
TUTT...DEVELOPS OVER THE ISLAND CHAIN TUESDAY NIGHT INTO WEDNESDAY.
THIS WILL RESULT IN SLIGHT WEAKENING OF THE TRADE WINDS WHILE COOLER
TEMPERATURES ALOFT WILL CREATE A FAIRY UNIFORM WET TRADE WIND
PATTERN.

FINALLY...BIG ISLAND SUMMIT WINDS HAVE JUMPED UP TO WARNING LEVELS
LATE THIS AFTERNOON AND HAVE ISSUED A HIGH WIND WARNING FOR MAUNA
KEA AND MAUNA LOA SUMMITS TONIGHT. PLEASE SEE NPWHFO FOR MORE
INFORMATION.

&&

.AVIATION...
VMC...VISUAL METEOROLOGICAL CONDITIONS...WILL HOLD THE REST OF THE
DAY. HOWEVER...AS DAYTIME CONVECTIVE CLOUDINESS BEGINS TO COLLAPSE
AND DISSIPATE...CEILINGS/VISIBILITIES MAY BRIEFLY LOWER BELOW 3000
FEET/6 STATUTE MILES IN THE LATER AFTERNOON AND EARLY EVENING HOURS.

NO AIRMETS ARE EXPECTED THROUGH THE FORECAST PERIOD.

&&

.MARINE...
A SMALL NORTH-NORTHWEST SWELL WILL REACH THE AREA LATE IN THE DAY
FRIDAY AND REMAIN IN PLACE THROUGH THE WEEKEND. A SMALL SOUTH
SWELL WILL ALSO ARRIVE DURING THIS WEEKEND. NO OTHER SIGNIFICANT
SWELLS ARE EXPECTED.

LIGHT TO MODERATE WINDS AND SMALL SWELLS WILL KEEP CONDITIONS
BELOW SMALL CRAFT ADVISORY CRITERIA FOR FRIDAY AND SATURDAY.
POTENTIAL FOR SCA IN THE TYPICAL WINDY AREAS SUNDAY AS THE TRADES
PICK UP SLIGHTLY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
A HIGH WIND WARNING UNTIL 600 AM HST FRIDAY FOR THE BIG ISLAND
SUMMITS.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...KINEL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:29 PM HSTWind AdvisoryHFOHawaii11 hr

Nearby

High Wind Warnings in Hawaii, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.